HIV Longevity Still Fighting…

26Feb/09Off

Side Effects

Let's take a moment and talk about the confounded side effects of HIV and its associated medication. Sometimes side effects are unavoidable. And, we usually weigh the pros and cons... For instance, my current triple drug cocktail gives me diarrhea on a daily basis. This is a pain in the ass (no pun intended)! However, it is acceptable when you consider the fact that my other option is to die a slow and painful death... On the other hand, when I was getting Peripheral Neuropathy from DDI, I considered this a bad and dangerous side effect that I eliminated by switching medications. The picking and choosing of the lesser of two evils is obviously a personal choice...

Here are many of the side effects that I am currently experiencing, or have experienced in the past:

Diarrhea
This is a battle that I deal with on a daily basis. My gastro-Dr. prescribed Pamine Forte, which I took for a while. This appeared to subside my … ahem … issues. However, it was a pain to get the pills refilled, because my doc wanted me to keep visiting him. Juggling life is painful and throwing in frequent visits to a gastroenterologist wasn’t at the top of my list. So, I take Immodium AD (over the counter) and it seems to work just as well.

My daily regiment includes drinking a fiber supplement (Konsyl) every morning and every night. I know that most of you are like, doesn’t fiber loosen your stool? Well… Yes… But, it also helps to regulate and control your bowels. For whatever reason, I have found that it is better to have regularity… At least than I can predict my outcomes.

Also, I carry two Immodium pills in my pockets at all times. I have found that you can easily find yourself in remote places without a proverbial pot to piss in, and this helps curb things. In addition to the ones in my pocket, I keep a bottle of the little green gems (Immodium) in: my backpack, desk drawer at work and glovebox of all of my vehicles. Call me a Boy Scout, but I feel the need to be prepared

I think that’s enough talk about the runs.

Peripheral Neuropathy
In case you don’t know what it is, peripheral neuropathy is extremely painful and disturbing. My experience was tingling in my feet that feels similar to your foot falling asleep. Along with this, my toes became so sensitive that a simple stub against a shoe or something else on the floor would drop me to my knees in pain and anguish.

One of the worst experiences of my life was when I was sent to a neurologist to figure out my foot problem. He inserted long thick needles into my foot, ankle, calf and shin and then sent electrical shocks through my muscles to determine if nerve damage had occurred, and/or what my problem was.

Unfortunately, all of this severe probing didn’t uncover anything, but it did teach me to fear neurologists!

Dry Eyes
Over time, my eyes have become dryer. I’m not sure if this is purely allergy related, or if it stems from some of the medicine that I take. That is one of the many problems associated with HIV related side effects… Some of them could be happening for reasons other than medicines, etc.

I have found that eye drops help a lot with this problem, if I use them on a regular basis. Better than the old school Visine dropper, the newer single-serving droppers seem to be better for me. They don’t have any preservatives that you will find in a typical bottle. I use drops morning and night. During the day, if my eyes are bothering me I will dose them. For this reason, I keep eye drop packs in my desk drawer at work.

Sensitivity to Sunlight
This one comes and goes. When it comes, it comes with a vengeance… I am talking to the point of not being able to keep my eyes open while outdoors. I usually attack this problem by having extra dark sunglasses that cover a big area. Wrap-around style are very nice and eliminate some of the Sun creep that you get in the sides.

I would like to darken the tint on my vehicles, but Maryland has strict laws about this… I am currently looking into having an eye doctor write me a waiver so I can tint the truck and minivan…

Rashes, Hives and Other Skin Problems
Itchy skin comes and goes for me. I think that I have naturally sensitive skin, so it is tough to say what comes from what. I sometimes get little sections of hives that are itchy and bothersome. I also get dry skin, mostly during the winter.

Depression
This one may or may not be related to medicine… I mean, life is tough enough as it is… Throw hemophilia into the mix with HIV, medication and everything else associated with my health and you get a depressing combination. In the past I have occasionally been so depressed that I considered suicide. I always fought through it and looked toward a brighter day. For the most part, I consider suicide a weak solution. I love a challenge and when life is getting me down, it is no exception.

I’ve never taken anti-depressant, and I can’t imagine doing so. I’m not a proponent of all of these drugs that have been introduced to help depressed folks… I’m sure that there are many of you who would disagree with me on this point. I’m not knocking people who take them, I’m simply saying that I choose not to.

Vomiting and Nausea
This is a tough one. I think that everyone experiences this one from some degree or another… With DDI I was vomiting out of control. Sometimes, to this day, I vomit when I am taking medicine. Mostly I am able to hold it back. I will occasionally be coughing and it turns into a violent cough that ends with a vomit reaction.

Dunno how to cure this one, but I find that willpower and concentration can help.

Random Aches and Pains
Muscle soreness… Arthritic feelings… Joint aches…

More than likely, these come more from my active lifestyle and past mistakes.

Sleep Problems
I rarely experience this, but I have had some rough nights. Sometimes you simply can’t sleep. This is probably related to something other than medicines, but I included it none-the-less.

I like chamomile tea at bed time and this helps me to go down nice and easy.

Nightmares
I love nightmares. Seriously! Some of my medicines have given me some extremely realistic and vivid nightmares. I dig it. Even though I love them, I thought I would include this as a potential side effect… Especially because not everyone enjoys them as much as me.

Night Sweats
One of my old medicines (I can’t remember which) really gave me horrible night sweats. These days, I get them once-in-a-while, but they are far and few between. Plus, they aren’t nearly as bad as they were in the past.

Night sweats can be so terrible that you can’t sleep. Plus, the bed gets all stinky and impossible to sleep in. Horrible!

Trouble Waking in the Morning
Who doesn’t have this problem? I mean… Some mornings are simply tougher than others to get out of bed! Is it a side effect of medicine or life? Who knows…

Loss of Fat in the Butt and Cheeks
This one has bothered me in the past… I mean, every guy wants a little meat in his behind. Chicks look at your butt… That’s a fact. I want something there to see.

As far as my other cheeks, it is similarly painful to see the gaunt fatless features of my face. I think that most of this problem came from my hepatitis medicine that I was on years ago. It rid my body of Hep-C, so it can’t be all bad… However, it also stripped the fat, which gave my face definition, etc. Now I look like a wasting-away human being and this bugs me, because I am more healthy now than I have ever been in my life!

Excess Fat in the Belly and Upper Back
As if it wasn’t bad enough to take the fat from my butt, the medicines seem to have put it in my belly! WTF?? Just like butts, chicks dig abs. I pride myself in a fit and strong body, yet my distended abdominal region is a rascally sucker that pisses me off! I do a lot of hard work on my abs (1,200+ crunches per workout) and they still poke out some.

One thing that I have found useful, is working the transverse abdominis muscle. This is a muscle that wraps around your core underneath your abs and obliques. You can work it out by doing stomach vacuums and 2-point bridges among other things. I have found that the more effort that I put into this muscle region, the better my abs look and the more pulled in they become. Give it a go!

Gas and Bloated Belly
Gas might simply be a side effect of the Immodium. I dunno about you, but I get the farts a couple of hours after I take Immodium.

Sore Throat
Many mornings I wake with a sore throat. Usually it is minor and goes away after breakfast. Sometimes it is more serious and I take a couple of sprays of Chloraseptic to help soothe it. That’s about all there is to say about that…

Excess Phlegm
Who knows why I included this… I would swear that I have copious amounts of snot that shouldn’t be there. Does that mean it’s from HIV or medicine?? No… But, I just thought I would mention it.

See ya next time!

p.s. This post is a chapter in my blog-book, The Secret to Longevity. Checkout my similar posts here: http://hivlongevity.com/the-secret. Or, follow the goodie trail:
Previous Previous Secret ArticleNext Secret Article Next
 

If you dig, don't forget to share this article:

Posted by Vaughn Ripley